Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Aberdeen, SD

June 16, 2018Hughes County, Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2018, 6:32 PM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 6:32 PM CDT (23:32 UTC)
Expired
Jun 16, 2018, 7:15 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:59 PM CDTTSTM WND GST 67Holabird, SD
Jun 16, 7:07 PM CDTHAIL 19 N Highmore, SDRADAR ESTIMATED TIME.
Jun 16, 7:13 PM CDTHAIL 112 N Highmore, SDRADAR ESTIMATED TIME.
Jun 16, 7:20 PM CDTHAIL 19 N Holabird, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS53 KABR 162332
SVRABR
SDC065-069-119-170015-
/O.NEW.KABR.SV.W.0079.180616T2332Z-180617T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
632 PM CDT SAT JUN 16 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sully County in central South Dakota...
  Northern Hyde County in central South Dakota...
  Northeastern Hughes County in central South Dakota...

* Until 715 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located near Harrold, or
  16 miles northwest of Highmore, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harrold and Holabird. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4458 9993 4488 9965 4466 9931 4460 9931
      4460 9932 4447 9979
TIME...MOT...LOC 2331Z 224DEG 14KT 4461 9974 

HAIL...1.00IN
WIND...60MPH
 
$$

Serr
3 follow-up statements
587 
WWUS53 KABR 162338
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
638 PM CDT SAT JUN 16 2018

SDC065-069-119-170015-
/O.CON.KABR.SV.W.0079.000000T0000Z-180617T0015Z/
Sully SD-Hyde SD-Hughes SD-
638 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SULLY...NORTHERN HYDE AND NORTHEASTERN HUGHES
COUNTIES...

At 638 PM CDT, a severe thunderstorm was located 7 miles north of
Harrold, or 15 miles northwest of Highmore, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harrold and Holabird. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4458 9993 4488 9965 4466 9931 4460 9931
      4460 9932 4447 9979
TIME...MOT...LOC 2338Z 224DEG 14KT 4463 9971 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Serr
981 
WWUS53 KABR 162343
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
643 PM CDT SAT JUN 16 2018

SDC065-069-119-170015-
/O.CON.KABR.SV.W.0079.000000T0000Z-180617T0015Z/
Sully SD-Hyde SD-Hughes SD-
643 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SULLY...NORTHERN HYDE AND NORTHEASTERN HUGHES
COUNTIES...

At 643 PM CDT, a severe thunderstorm was located 8 miles north of
Harrold, or 15 miles northwest of Highmore, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harrold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4448 9974 4461 9990 4488 9964 4466 9931
      4464 9931 4449 9970
TIME...MOT...LOC 2343Z 224DEG 14KT 4465 9969 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Serr
348 
WWUS53 KABR 162350
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
650 PM CDT SAT JUN 16 2018

SDC065-069-119-170015-
/O.CON.KABR.SV.W.0079.000000T0000Z-180617T0015Z/
Sully SD-Hyde SD-Hughes SD-
650 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SULLY...NORTHERN HYDE AND NORTHEASTERN HUGHES
COUNTIES...

At 650 PM CDT, a severe thunderstorm was located 8 miles north of
Harrold, or 14 miles northwest of Highmore, moving northeast at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Sully...northern Hyde and northeastern Hughes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4450 9970 4466 9985 4488 9964 4466 9931
      4464 9931 4463 9934
TIME...MOT...LOC 2350Z 228DEG 12KT 4464 9967 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Serr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:18 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 3:18 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
318 PM CDT Sat Jun 16 2018

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 316 PM CDT Sat Jun 16 2018

A warm front is draped over the region this afternoon, stretching
from just north of Ortonville southwestward to Pierre. Storms will
fire along and southeast of this boundary as it pushes north and
east this evening and a llj helps break the CAP. Best chances for
severe convection remain across northeast SD and west central MN
where shear and CAPE are ample. CAMs solutions have been less than
stellar today, but tend to agree with onset time of discrete cells
around 6 pm CDT.

As the low pushes northeast into South Dakota overnight, the main
concern will turn to the potential for heavy rain and flooding. The
tropical airmass is well-primed for 2 to 3 inch per hour rates in
thunderstorms, especially if they set up along the theta-e ridge and
begin training. Have a Flash Flood Watch out for the potential from
south central SD to west central MN.

Cooler air will move in behind the low on Sunday with highs
struggling to reach 70 from the James valley west. Thunderstorms
will still be around in the morning, and stratus is likely to linger
through the day. The threat for storms to produce stronger winds in
the caa environment in the early morning is possible, as well.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 316 PM CDT Sat Jun 16 2018

Southwest flow aloft will persist over the northern plains through
mid week as a closed low spins over the northwestern CONUS. By the
later half of the week and weekend, the upper low pressure system
makes a gradual, disorganized progression east/northeast across the
plains states. This overall pattern would suggest a trend toward an
active weather week with multiple chances for precipitation in the
long term period. Of course model consistency and consensus in any
details is lacking and therefore forecaster confidence in
timing/placement of POPS remains low as well. Models do hint at
Tuesday/Wednesday being the only dry/POP free period in the long
term as surface high pressure and slightly drier air working into
the area. Otherwise, moisture (well above normal PWATs) and CAPE
return Thursday and persist into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1236 PM CDT Sat Jun 16 2018

VFR conditions through this afternoon will deteriorate as
thunderstorms and heavy rain develop this evening through Sunday
morning. KABR and KPIR are most likely to see MVFR/IFR vsby in
rain. Lingering MVFR cigs on Sunday will affect all sites.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
     Sunday morning for SDZ006>008-010-011-016>021-033>037-045-
     048.

MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for MNZ039-046.

&&

SHORT TERM...Wise
LONG TERM...Serr
AVIATION...Wise
Hazardous weather outlook, Jun 16, 5:46 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
546 AM CDT Sat Jun 16 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms will move across northeast South Dakota.
Widespread severe weather is not anticipated though we can not
rule out an isolated severe storm or two, with the risk being
mainly in the form of hail and gusty winds.

The main threat for severe weather appears to be highlighted
between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form
of large hail, damaging winds and possibly a tornado or two. The
severe weather threat currently looks to reside east of a line
from roughly Leola to Redfield. By late evening into the late
night hours, the severe weather threat transitions to heavy rain
and a potential flooding risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A severe weather threat of heavy rain exists on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 16, 6:23 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
623 PM CDT SAT JUN 16 2018

SDZ020-022-023-170015-
Hamlin SD-Deuel SD-Codington SD-
623 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEUEL...EASTERN
HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Albert, or 12 miles west of Estelline, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estelline, Castlewood, Lake Norden, Hayti, Toronto, Brandt, Lake
Poinsett, Dempster, Stone Bridge, Poinsett Colony, Lake Albert and
Claremont Colony.

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4454 9673 4454 9732 4455 9740 4487 9695
      4461 9653
TIME...MOT...LOC 2323Z 239DEG 24KT 4452 9714

Telken
Special weather statement, Jun 16, 6:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
624 PM CDT SAT JUN 16 2018

SDZ034>036-170015-
Hughes SD-Sully SD-Hyde SD-
624 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...WEST CENTRAL
HYDE AND NORTHEASTERN HUGHES COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrold, or 15 miles southeast of Onida, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Sully...west central Hyde and northeastern Hughes Counties.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central South Dakota.

LAT...LON 4448 9987 4454 9995 4478 9972 4465 9950
TIME...MOT...LOC 2324Z 223DEG 17KT 4457 9983

Serr

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:54 AM CDTSpecial Weather StatementABRClark36 min
Jun 16, 5:26 AM CDTSpecial Weather StatementABRClark49 min
Jun 16, 5:50 AM CDTSpecial Weather StatementABRSpink25 min
Jun 16, 8:24 AM CDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Jun 16, 8:53 AM CDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jun 16, 3:00 PM CDTFlash Flood WatchABRBrown, Clark, Codington, Day, Edmunds, Faulk and 12 more15 hr
Jun 16, 6:23 PM CDTSpecial Weather StatementABRHamlin52 min
Jun 16, 6:24 PM CDTSpecial Weather StatementABRHyde51 min
Jun 16, 6:31 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin44 min
Jun 16, 6:59 PM CDTSpecial Weather StatementABRDeuel31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.